Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 398, NWS Shreveport, LA

September 28, 2011Grant Parish, Natchitoches Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 28, 2011, 5:50 PM CDT for Grant Parish, Natchitoches Parish, Winn Parish, Louisiana. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2011, 5:50 PM CDT (22:50 UTC)
Expired
Sep 28, 2011, 6:45 PM CDT
In force
55 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Grant Parish, LA, Natchitoches Parish, LA, Winn Parish, LA

What was reported inside it

TimeReportWhereRemark
Sep 28, 6:00 PM CDTHAIL 1Natchez, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 5:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-522 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS54 KSHV 282250
SVRSHV
LAC043-069-127-282345-
/O.NEW.KSHV.SV.W.0398.110928T2250Z-110928T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT WED SEP 28 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GRANT PARISH IN NORTH CENTRAL LOUISIANA...
  EXTREME SOUTHWESTERN WINN PARISH IN NORTH CENTRAL LOUISIANA...
  EAST CENTRAL NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...

* UNTIL 645 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12   
  MILES WEST OF MONTGOMERY...OR ON THE SOUTH SIDE OF NATCHITOCHES...
  AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FLORA...NATCHEZ...ST. MAURICE...BERMUDA...MELROSE...
  CLOUTIERVILLE...LAKE IATT...CHOPIN AND ALOHA.

LAT...LON 3166 9317 3180 9307 3163 9263 3144 9280
      3142 9284 3142 9285
TIME...MOT...LOC 2250Z 304DEG 14KT 3169 9305

$$

13
1 follow-up statement
798 
WWUS54 KSHV 282310
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CDT WED SEP 28 2011

LAC043-069-127-282345-
/O.CON.KSHV.SV.W.0398.000000T0000Z-110928T2345Z/
NATCHITOCHES LA-GRANT LA-WINN LA-
610 PM CDT WED SEP 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WINN...GRANT AND NATCHITOCHES PARISHES...

AT 609 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BERMUDA...OR 11 MILES SOUTHEAST OF
NATCHITOCHES...MOVING SOUTHEAST AT 15 MPH. HAIL TO QUARTER SIZE
HAS ALREADY BEEN REPORTED IN NATCHEZ WITH THIS STORM. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MELROSE...MONTGOMERY...CLOUTIERVILLE...LAKE IATT...CHOPIN AND ALOHA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&

LAT...LON 3161 9310 3175 9294 3163 9263 3144 9280
      3142 9284 3142 9285
TIME...MOT...LOC 2309Z 304DEG 14KT 3164 9297

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:19 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 28, 2:19 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
219 PM CDT WED SEP 28 2011

.DISCUSSION...
A WEAK FRONTAL BOUNDARY...SEEN CLEARLY ON VISIBILE IMAGERY...HAS
SUNK SWD TO NEAR A RUSK TX TO MANSFIELD TO NATCHITOCHES....TO JENA
LA LINE. CONVECTION ALONG THIS BOUNDARY ACROSS CENTRAL MS HAS BEEN
PROPAGATING WWD...WITH AN ISOLD TSTM JUST DEVELOPING OVER EXTREME
SE CWA. WITH THIS EXPECTED TREND TO CONTINUE...PLACED SE CORNER
CWA IN 30 PERCENT POPS...AND 20 PERCENT REMAINDER OF THIS
BOUNDARY FOR THE EVENING HOURS. SHORT WAVE MOVG SE ACROSS THE RED
RIVER VALLEY....SHOULD PUSH THIS BOUNDARY WELL TO THE SOUTH BY
LATER TONIGHT. A STRONGER COLD FRONT...ON THE LEADING EDGE OF ADVANCING
CANADIAN AIRMASS...WILL MOVE INTO CWA FROM THE NORTH THURSDAY
NIGHT. WITH COMPRESSIONAL HEATING AHEAD OF FRONT...AND MOS
INDICATING MIXING OUT DEWPOINTS...SHOULD SEE VERY UNSEASONALLY
WARM MID TO UPPER 90S AREAWIDE FOR THURSDAY. ALSO PLACING ISOLD
AFTN POPS PORTIONS OF EAST TX FOR AREA BEST CONVERGENCE...DESPITE
VERY MARGINAL MOISTURE. THIS COOLER AIRMASS WILL REPLACE THE
RETREATING UPPER LOW OVER OHIO VALLEY...AND KEEP AREA IN MOSTLY
CLEAR AND BACK TO SEASONAL TEMPS...THRU WEEKEND AND AT LEAST EARLY
NEXT WEEK./VII/.

&&

.AVIATION...

MOSTLY VFR NEXT 24 HOURS. SCATTERED CLOUDS AND A FEW CEILINGS
BETWEEN 5 AND 9 KFT FOR THE REMAINDER OF THIS AFTERNOON INTO THE
EARLY EVENING. EXPECT LOWER CONDITIONS IN AND AROUND ISOLATED SHWRS
AND TSTMS...MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR.
WINDS WILL BE LIGHT AND VARIABLE...LESS THAN 10 KTS...EXCEPT GUSTY
AROUND TSTMS.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  98  61  83  54 /  10  10  10  10  10
MLU  63  94  60  82  53 /  10  10  10  10  10
DEQ  60  94  54  81  50 /  10  10  10  10  10
TXK  63  96  56  82  53 /  10  10  10  10  10
ELD  59  94  57  82  51 /  10  10  10  10  10
TYR  67  99  58  83  55 /  20  20  20  10  10
GGG  65  98  59  84  54 /  10  10  10  10  10
LFK  70  99  65  88  54 /  20  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 28, 11:51 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT WED SEP 28 2011

LAZ005-006-010>014-017>022-TXZ149-152-153-165>167-291700-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CHEROKEE-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1151 AM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FRONTAL BOUNDARY...DRIFTING TO THE SOUTH OF THE INTERSTATE 20
CORRIDOR...WILL SERVE AS A FOCUS FOR ISOLATED SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. DUE TO THE HIGH
INSTABILITY ACROSS EXTREME SOUTHERN PORTIONS OF THE
AREA...STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS AND PERHAPS
SMALL HAIL. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

VII

In the hours before

Special weather statement, Sep 28, 5:25 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT WED SEP 28 2011

LAZ017-TXZ167-282330-
SABINE-
525 PM CDT WED SEP 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     HEMPHILL...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF ROSEVINE...OR
OVER BRONSON...MOVING EAST SOUTHEAST NEAR 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM WILL LIKELY HOLD TOGETHER AND MOVE ACROSS THE
SOUTHERN PORTION OF THE TOLEDO BEND RESERVOIR. IF YOU ARE ON THE
WATER...YOU NEED TO BE MOVING INLAND IMMEDIATELY. THIS STORM WILL
LIKELY PRODUCE DEADLY CLOUD TO GROUND LIGHTNING AS WELL.

13
Special weather statement, Sep 28, 5:28 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT WED SEP 28 2011

LAZ018>020-282330-
GRANT-NATCHITOCHES-WINN-
528 PM CDT WED SEP 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     GRANT AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     COLFAX...MONTGOMERY AND NATCHITOCHES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NATCHITOCHES...MOVING EAST
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM IS INCREASING IN INTENSITY AND A SEVERE
THUNDERSTORM WARNING COULD BE ISSUED AT ANY TIME.

13

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.